Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2009, Article ID 538431, 15 pages
http://dx.doi.org/10.1155/2009/538431
Research Article

Existence of Three Positive Solutions for -Point Discrete Boundary Value Problems with -Laplacian

College of Sciences, Hebei University of Science and Technology, Shijiazhuang, Hebei 050018, China

Received 23 May 2009; Accepted 18 October 2009

Academic Editor: Leonid Shaikhet

Copyright © 2009 Yanping Guo et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We consider the multi-point discrete boundary value problem with one-dimensional -Laplacian operator , subject to the boundary conditions: , , where with and . Using a new fixed point theorem due to Avery and Peterson, we study the existence of at least three positive solutions to the above boundary value problem.

1. Introduction

The second-order differential and difference boundary value problems arise in many branches of both applied and basic mathematics and have been extensively studied in literature. We refer the reader to some recent results for second-order nonlinear two-point [16] and multipoint [79] boundary value problems. The main tools used in the above works are fixed point theorems.

Recently, Feng and Ge in [9] considered the following multipoint BVPs:

The authors obtained sufficient conditions that guarantee the existence of at least three positive solutions by using fixed point theorems due to Avery-Peterson.

In this work, we study the existence of multiple positive solutions to the discrete boundary value problem for the one-dimensional -Laplacian:

where for , , for , and , , with .

In order to study the existence of at least three positive solutions to the above boundary value problem, we assume that , satisfy the following.

() satisfy .() is continuous.() for .

We will depend on an application of a fixed point theorems due to Avery and Peterson, which deals with fixed points of a cone-preserving operator defined on an ordered Banach space to obtain our main results.

2. Preliminaries

For the convenience of readers, we provide some background material from the theory of cones in Banach spaces. In this section, we also state Avery-Peterson's fixed point theorem.

Definition 2.1. Let be a real Banach space over . A nonempty convex closed set is said to be a cone of if it satisfies the following conditions:(i) for all and all , (ii) implies .Every cone induces an ordering in given by if and only if .

Definition 2.2. An operator is called completely continuous if it is continuous and maps bounded sets into precompact sets.

Definition 2.3. The map is said to be a nonnegative continuous concave functional on a cone of a real Banach space provided that is continuous and for all and . Similarly, we say that the map is a nonnegative continuous convex functional on a cone of a real Banach space provided that is continuous and for all and .

Let and be nonnegative continuous convex functionals on a cone , let be a nonnegative continuous concave functional on a cone , and let be a nonnegative continuous functional on a cone . Then for positive real numbers and , we define the following convex sets:

and a closed set

To prove our results, we need the following fixed point theorem due to Avery and Peterson in [1].

Theorem 2.4. Let be a cone in a real Banach space . Let and be nonnegative continuous convex functionals on , let be a nonnegative continuous concave functional on , and let be a nonnegative continuous functional on satisfying for , such that for some positive numbers and , for all . Suppose that is completely continuous and there exist positive numbers and with such that and for ; for with ; and for with .Then has at least three fixed points , such that
for , with ,

3. Related Lemmas

Let the Banach space be endowed with the ordering if for all , and the maximum norm

Then, we define the cone in by

Let be a natural number, such that

Let the nonnegative continuous concave functional , the nonnegative continuous convex functionals , , and the nonnegative continuous functional be defined on the cone by

for .

In order to prove our main results, we need the following lemma.

Lemma 3.1. If , then

Proof. Suppose that the maximum of occurs at by the definition of the cone , we know , and then, So, we have The proof is complete.

By Lemma 3.1 and the definitions, the functionals defined above satisfy

for all . Therefore, condition (2.5) is satisfied.

Now, we show that . Here, we also suppose , and by the definitions of and the cone , we can distinguish two cases.

(i) , then we certainly have , and that is, .

(ii) , then , and that is, . So, we have .

Lemma 3.2. Assume that hold. Then, for any , has a unique solution given by or where satisfies

Proof. For any suppose that is a solution of the BVPs (3.7) and (3.11). According to the property of the difference operator, it follows that then Let , and by then By so that Using the boundary condition (3.11), we can easily obtain or where satisfies (3.14).
On the other hand, it is easy to verify that if is the solution of (3.12) or (3.13), then is a solution of (3.10) and (3.11).

Lemma 3.3. For any , , there exists a unique satisfying (3.14). Moreover, there is a unique , such that

Proof. Let so that By the continuity of , we know that there exists at least one satisfying (3.14).
On the other hand, Then is strictly increasing on .
So, there exists a unique satisfying (3.14).
Moreover, there exists a , such that

Lemma 3.4. Assume that hold. If , then the unique solution of the BVPs (3.10) and (3.11) has the following properties:(i), and ;(ii)there exists a unique , such that , which is given in Lemma 3.3.

Proof. Suppose that is the solution of (3.10) and (3.11). Then we have the following.(i)By Lemma 3.2, it is easy to see that . Without loss of generality, we assume that . By , we know that . So we get that is, . Hence . So, from the concavity of , we know that .(ii)From and by Lemma 3.3, we have , so that .
Also and one arrives at . So, .
If there exist such that , then which is a contradiction.

Lemma 3.5. For any define the operator Then is completely continuous.

Proof. Using the continuity of and the definition of , it is easy to show that is continuous. Next, we prove that is completely continuous.
Suppose that the sequence is bounded, then there exists , such that , for any . By the continuity of , and are bounded, and we know that there exists , such that , for and . In view of the bounded sequence , there exists , such that . For the bounded sequence , there exists , such that . By repetition in this way, we have that there exists for , such that . Let ; by the definition of the norm on , there exists , such that .
Hence, is completely continuous.

4. Existence of Triple Positive Solutions to (1.2)

We are now ready to apply Avery-Peterson's fixed point theorem to the operator to give sufficient conditions for the existence of at least three positive solutions to the BVPs (1.2).

Now for convenience we introduce the following notations. Let

Theorem 4.1. Assume that conditions hold. Let and suppose that satisfies the following conditions:, for ; for ;, for .Then BVPs (1.2) have at least three positive solutions , and such that

Proof. The BVPs (1.2) have a solution if and only if solves the operator equation . Thus we set out to verify that the operator satisfies Avery-Peterson's fixed point theorem which will prove the existence of three fixed points of which satisfy the conclusion of the theorem. Now the proof is divided into some steps.
(1) We will show that implies that .
In fact, for , there is . With Lemma 3.1, there is , and then condition implies . On the other hand, for , there is , then is concave on , and and so Thus, holds.
(2)We show that condition in Theorem 2.4 holds.
We take , for , and . It is easy to see that and . Hence . Thus for , there is , . Hence by condition of this theorem, one has for . By Lemma 3.4 and combining the conditions on and , we have Therefore we have Consequently, condition in Theorem 2.4 is satisfied.
(3)We now prove that in Theorem 2.4 holds.
With (3.7), we have for with . Hence, condition in Theorem 2.4 is satisfied.
(4)Finally, we prove that in Theorem 2.4 is also satisfied.
Since , so . Suppose that with . Then, by the condition of this theorem, Thus condition in Theorem 2.4 holds.

Therefore an application of Theorem 2.4 implies that BVPs (1.2) have at least three positive solutions , , and such that

Acknowledgments

The project is supported by the Natural Science Foundation of China (10971045), and the Natural Science Foundation of Hebei Province (A2009000664).

References

  1. R. I. Avery and A. C. Peterson, “Three positive fixed points of nonlinear operators on ordered Banach spaces,” Computers and Mathematics with Applications, vol. 42, no. 3–5, pp. 313–322, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. R. I. Avery and J. Henderson, “Three symmetric positive solutions for a second-order boundary value problem,” Applied Mathematics Letters, vol. 13, no. 3, pp. 1–7, 2000. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. R. W. Leggett and L. R. Williams, “Multiple positive fixed points of nonlinear operators on ordered Banach spaces,” Indiana University Mathematics Journal, vol. 28, no. 4, pp. 673–688, 1979. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. Z. Bai, Y. Wang, and W. Ge, “Triple positive solutions for a class of two-point boundary-value problems,” Electronic Journal of Differential Equations, vol. 2004, no. 6, pp. 1–8, 2004. View at Google Scholar · View at MathSciNet
  5. Y. Guo, J. Zhang, and Y. Ji, “Existence of triple positive solutions for second-order discrete boundary value problems,” Discrete Dynamics in Nature and Society, vol. 2007, Article ID 60534, 10 pages, 2007. View at Google Scholar · View at MathSciNet
  6. Y. Wang and W. Ge, “Triple positive solutions for two-point boundary-value problems with one-dimensional p-Laplacian,” Applicable Analysis, vol. 84, no. 8, pp. 821–831, 2005. View at Google Scholar · View at MathSciNet
  7. Y. Wang and W. Ge, “Positive solutions for multipoint boundary value problems with a one-dimensional p-Laplacian,” Nonlinear Analysis: Theory, Methods & Application, vol. 66, no. 6, pp. 1246–1256, 2007. View at Google Scholar · View at MathSciNet
  8. Y. Wang and C. Hou, “Existence of multiple positive solutions for one-dimensional p-Laplacian,” Journal of Mathematical Analysis and Applications, vol. 315, no. 1, pp. 144–153, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  9. H. Feng and W. Ge, “Existence of three positive solutions for m-point boundary-value problems with one-dimensional p-Laplacian,” Nonlinear Analysis: Theory, Methods & Applications, vol. 68, no. 7, pp. 2017–2026, 2008. View at Google Scholar · View at MathSciNet